Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Houston/Galveston, TX

January 19, 2019Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 19, 2019, 1:10 AM CST for Austin County, Colorado County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2019, 1:10 AM CST (07:10 UTC)
Expired
Jan 19, 2019, 1:45 AM CST
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Austin County, TX, Colorado County, TX

The radar

The Houston radar (KHGX), 132 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 18, 11:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 18, 11:45 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1145 PM CST Fri Jan 18 2019

.AVIATION...
Brief periods of light rain with the possible rumble of thunder
just downstream of a passing cold front through the overnight
early Saturday morning hours. Frontal timing remains the same of
this front being through the northern hubs by 3 AM, city by 5 or
6 AM and off the Galveston Island coast by 8 AM. Strong, gusty
north winds in the wake of this front, clearing skies through
early afternoon. 31

&&

.PREV DISCUSSION... /ISSUED 947 PM CST Fri Jan 18 2019/

DISCUSSION...

Seeing an area of persistent scattered showers this evening
generally from Houston off to the NE near Livingston. The cold
front is approaching north and central Texas and is expected to
move across southeast Texas during the early morning hours. High
res model guidance is still developing a broken line of storms
along the pre-frontal trough just after midnight across western
portions of SE Texas. This line moves E-SE and to the coast
between 4 and 6 AM. The cold front lags the convection by an hour
or 2. The current forecast appears on track. Only chgs being made
this eve are a few adjustments to temps overnight. 33

PREV DISCUSSION... /ISSUED 610 PM CST Fri Jan 18 2019/

AVIATION...
Ample saturation of the lower levels with weaker south to
southwesterlies as the region falls south of an eastern Texas
warm front will continue to promote IFR to LIFR ceilings.
Extremes will be as low as VLIFR to as high as MVFR just
downstream of an approaching cold front. Periods of light
precipitation will occur ahead of this approaching front, mainly
showers with possible elevated thunder before sunrise. The front
is timed to pass across our northern terminals shortly after
midnight, through the city around sunrise and to the coast by 9 AM.
Clouds will begin to lift to VFR within an hour or two of the
front's passing, thin and scatter out through the afternoon hours.
31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      44  49  30  52  36 /  50  10   0   0   0
Houston (IAH)              51  56  31  53  37 /  60  10   0   0   0
Galveston (GLS)            53  57  37  51  47 /  50  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 9 AM to 6 PM CST Saturday for the
     following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 9 AM CST Saturday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston Bay...
     Matagorda Bay.

     Small Craft Advisory from 9 AM Saturday to midnight CST Saturday
     night for the following zones: Coastal waters from Freeport
     to Matagorda Ship Channel TX out 20 NM...Coastal waters
     from High Island to Freeport TX out 20 NM.

     Small Craft Advisory until 9 AM CST Saturday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

     Gale Warning from 9 AM Saturday to midnight CST Saturday night
     for the following zones: Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

Discussion...33
Aviation/Marine...31
Hazardous weather outlook, Jan 18, 4:38 AM CST, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
438 AM CST Fri Jan 18 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436-191045-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
438 AM CST Fri Jan 18 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This morning fog this morning will be locally dense in
patches. Tonight a cold front will bring showers and a few
thunderstorms. Strong gusty winds and brief heavy downpours are
possible with a few of the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong north to northwesterly winds will usher in much colder air
Saturday. A wind advisory may be needed. A freeze is expected most
areas Saturday night. Otherwise no hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ330-335-350-355-370-375-TXZ437-438-191045-
Brazoria Islands-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
438 AM CST Fri Jan 18 2019

...Gale Watch in Effect for Gulf Coastal Waters...

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
Patchy fog will be found over the waters. Could reducing
visibilites to less than 1 nm in a few spots. Tonight strong cold
front crosses the waters late accompanied by scattered showers and
thunderstorms. Some storms may contain gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A cold front will move across the coastal waters early Saturday
morning. A strong offshore flow will develop in the wake of the
front and a Small Craft Advisory or Gale Warning will likely be
required. The strong offshore wind may push water away from the
coast and a Low Water Advisory may also be needed Sat night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 19, 12:51 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1251 AM CST SAT JAN 19 2019

TXZ210-211-190730-
Colorado TX-Austin TX-
1251 AM CST SAT JAN 19 2019

...Strong Thunderstorm Entering Colorado County...

At 1251 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Weimar, or 8 miles south of La Grange, moving east
at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bellville, Columbus, Weimar, Industry, Frelsburg, New Ulm and Cat
Spring.

LAT...LON 2980 9671 2995 9658 3000 9628 2966 9626
      2969 9681
TIME...MOT...LOC 0651Z 267DEG 47KT 2980 9684

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 12:51 AM CSTSpecial Weather StatementHGXColorado39 min
Jan 19, 1:45 AM CSTSpecial Weather StatementHGXHarris, Waller45 min
Jan 19, 2:12 AM CSTSpecial Weather StatementHGXSan Jacinto48 min
Jan 19, 2:47 AM CSTSpecial Weather StatementHGXSan Jacinto28 min
Jan 19, 3:04 AM CSTSpecial Marine WarningHGX116 min
Jan 19, 3:04 AM CSTSpecial Weather StatementHGXChambers, Liberty56 min
Jan 19, 3:53 AM CSTSevere Thunderstorm WarningHGXBrazoria, Galveston22 min
Jan 19, 3:58 AM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more18 hr
Jan 19, 4:03 AM CSTLow Water AdvisoryHGX39 hr
Jan 19, 4:03 AM CSTSmall Craft AdvisoryHGX29 hr
Jan 19, 4:13 AM CSTSevere Thunderstorm WarningHGXChambers, Galveston21 min
Jan 19, 4:18 AM CSTSpecial Marine WarningHGX87 min
Jan 19, 1:17 PM CSTSmall Craft AdvisoryHGX10 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.